Ohio, 2011

Lake-Effect Snow in Ohio, January 7 to 9, 2011

January 7 to 9, 2011 · NWS CLE · 3 events in 3 counties and zones

Persistent cold northwest flow across Lake Erie caused lake effect snow showers to redevelop over Northeast Ohio during the evening hours of January 7th. This activity intensified during the early morning hours of the 8th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Persistent cold northwest flow across Lake Erie caused lake effect snow showers to redevelop over Northeast Ohio during the evening hours of January 7th. This activity intensified during the early morning hours of the 8th. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. This activity finally diminished from west to east late on the 8th and early on the 9th. Six to ten inches of snow was reported over much of Geauga and Ashtabula Counties. A peak total of 15.3 inches was reported near Chardon in Geauga County with 14.0 inches at Pierpont in northeastern Ashtabula County. Travel was severely hampered during this event and many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 7, 6:49 PM EST, 11 minutes earlier.

Area forecast discussion, Jan 7, 6:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
649 PM EST FRI JAN 7 2011

.SYNOPSIS...
LOW PRESSURE AND COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. AS
THEY MOVE EAST OF THE AREA ON SATURDAY LAKE EFFECT SNOW SHOWERS
WILL DEVELOP AND LINGER INTO SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT ALONG WITH A WEAK SURFACE LOW WILL MOVE SOUTHEAST
THROUGH THE AREA TONIGHT. LIGHT SNOW ASSOCIATED WITH THIS SYSTEM
MOVED INTO WESTERN OHIO THIS AFTERNOON AND IT WILL OVERSPREAD THE
REST OF THE REGION TONIGHT. THE WEAK LOW IS FORECAST TO MOVE
THROUGH NE BY OHIO SATURDAY MORNING WITH THE WINDS STARTING TO
SETUP LAKE EFFECT SNOW SHOWERS AT THAT TIME. BELIEVE MUCH OF THE
AREA WILL SEE AN INCH OR SO OF SNOW TONIGHT. HOWEVER NE OHIO COULD
SEE SLIGHTLY HIGHER AMOUNT...1 TO 3 INCHES...BEING CLOSER TO THE
LOW TRACK WITH BETTER CONVERGENCE AND WESTERLY FLOW STARTING TO
COME OFF THE LAKE BY MORNING. WENT AHEAD AND ISSUED LAKE EFFECT
SNOW WARNING FOR MUCH NE OHIO BEGINNING LATE TONIGHT BECAUSE OF
THIS INITIAL SNOWFALL THOUGH THE TRUE LAKE EFFECT SHOULD HOLD OFF
UNTIL SATURDAY MORNING. IN NW PENNSYLVANIA CONTINUED WITH THE
WATCH AS I'M NOT EXPECTING AS MUCH SNOW THERE TONIGHT AND LAKE
EFFECT WILL BE HOLDING OFF UNTIL LATER IN THE DAY SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
ON GOING LAKE EFFECT SNOW EVENT SATURDAY NIGHT GRADUALLY TAPERING
OFF ON SUNDAY THOUGH SOME SNOW SNOW SHOWERS WILL CONTINUE EXTREME
NE OHIO AND NW PA INTO SUNDAY NIGHT. BELIEVE THE HIGH END OF THE
STORM TOTALS WILL BE AROUND 10 TO 15 INCHES. HIGH PRESSURE
STARTING TO BUILD IN ON SUNDAY WILL BRING FAIR WEATHER TO WESTERN
AREAS BUT LINGERING SNOW SHOWERS WILL CONTINUE INTO AT LEAST EARLY
MONDAY EXTREME NERN AREAS. TEMPERATURES WILL AVERAGE BELOW NORMAL
THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS LOOK SIMILAR IN THE EXTENDED PORTION OF THE FORECAST WITH
ANOTHER DEEP TROUGH/UPPER LOW SLIDING UNDER THE BLOCK. WILL KEEP A
CHANCE OF SNOW IN THE FORECAST FOR EVERYONE ON WEDNESDAY AS
ISENTROPIC LIFT AND LIFT FROM THE TROUGH/UPPER LOW MIGHT BE
WIDESPREAD. THE PATTERN THEN EVOLVES INTO A LAKE EFFECT SNOW SHOWER
PATTERN THURSDAY INTO FRIDAY. THE RIDGE IS BUILDING IN ON FRIDAY AND
WILL JUST CALL IT SNOW FLURRIES FOR THE SNOWBELT WITH DRY WEATHER
ELSEWHERE ON FRIDAY.

FORECAST TEMPERATURES WILL BE A CATEGORY OR TWO BELOW GUIDANCE...
ESPECIALLY THE HIGH TEMPERATURES. THERE SHOULD BE SNOW ON THE GROUND
AND THE MODELS DO NOT SEEM TO BE GRASPING THE COLD AIR AND THE
BLOCKED PATTERN VERY WELL. LOW TEMPERATURES WILL DEPEND ON THE
AMOUNT OF CLOUDS...WIND...SNOW SHOWERS ETC AND WILL NOT BE ABLE TO
PIN DOWN THE NIGHTS WHEN IT MIGHT GET COLD. THURSDAY NIGHT MIGHT BE
THE BEST CHANCE FOR LOWS AROUND 10 OR IN THE SINGLE DIGITS DOWN
TOWARD ZERO. WILL FORECAST LOW IN THE TEENS OTHERWISE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AREA OF IFR SNOW JUST MAKING ITS WAY INTO TOL/FDY WILL OVERSPREAD
THE REST OF THE AREA THROUGH THE REST OF THE EVENING HOURS. WITH
THE PASSAGE OF A TROUGH OVERNIGHT...WINDS WILL BECOME WNW AND
ALLOW FOR LAKE CONTRIBUTION. ACROSS THE WEST PULLED BACK TO MVFR
AND EVENTUALLY VFR DURING THE DAY SATURDAY. ACROSS THE EAST EXPECT
MORE FREQUENT IFR CONDITIONS IN SNOW SHOWERS TO PERSIST LONGER
INTO SATURDAY.

OUTLOOK...NON-VFR SATURDAY NIGHT INTO SUNDAY...MAINLY NORTHEAST
OHIO/NORTHWEST PENNSYLVANIA DUE TO SOME LAKE EFFECT CLOUDS/SNOW
SHOWERS. NON-VFR CONDITIONS MAY RETURN ON TUESDAY AS LIGHT SNOW
DEVELOPS.

&&

.MARINE...
QUIET WINDS ON THE LAKE THROUGH EARLY TOMORROW AFTERNOON. FLOW
BEGINS TO INCREASE DURING THE LATE AFTERNOON HOURS AND CONTINUES
INTO SUNDAY AFTERNOON. WINDS WILL LIKELY CAUSE WAVES TO BUILD ABOVE
SMALL CRAFT CRITERIA LATE TOMORROW AFTERNOON AND LAST THROUGH SUNDAY
NIGHT. LIGHT FLOW DEVELOPS MONDAY BUT INCREASES AGAIN OUT OF THE
NORTHEAST BY TUESDAY. THIS MAY AID IN BREAKING UP SOME OF THE ICE IN
THE WESTERN BASIN AS WAVE ACTION PUSHES INTO THAT AREA. FLOW THEN
GRADUALLY SHIFTS TO NORTH AND THEN NORTHWEST BY WEDNESDAY. AT THIS
TIME...WILL NOT NEED SMALL CRAFT ADVISORIES UNTIL LATE TOMORROW
AFTERNOON.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING FROM 1 AM SATURDAY TO NOON EST SUNDAY
     FOR OHZ011>014-021>023-089.
PA...LAKE EFFECT SNOW WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     MORNING FOR PAZ002-003.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...KOSARIK
AVIATION...OUDEMAN
MARINE...LOMBARDY
Hazardous weather outlook, Jan 7, 10:55 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1055 AM EST FRI JAN 7 2011

LEZ061-142>149-162>169-OHZ003-006>010-017>020-027>033-036>038-047-
081600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-
KNOX-
1055 AM EST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012-089-PAZ001-081600-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
1055 AM EST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LAKE EFFECT SNOW SHOWERS WILL OCCUR SATURDAY INTO SUNDAY. THE
HEAVIEST SNOW IS EXPECTED TO OCCUR OVER INLAND AREAS. HOWEVER IT
IS POSSIBLE THAT A LAKE EFFECT SNOW ADVISORY OR WARNING MAY ALSO BE
NEEDED FOR THE LAKESHORE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011-013-014-021>023-PAZ002-003-081600-
CUYAHOGA-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-
SOUTHERN ERIE-CRAWFORD PA-
1055 AM EST FRI JAN 7 2011

...LAKE EFFECT SNOW WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Geauga

When
January 7, 7:00 PM EST to January 9, 12:00 AM EST
Where
Geauga forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Persistent cold northwest flow across Lake Erie caused lake effect snow showers to redevelop during the evening hours of January 7th. This activity intensified during the early morning hours of the 8th. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. This activity finally diminished late on the 8th. Six to ten inches of snow was reported over much of Geauga County. A peak total of 15.3 inches was reported at Chardon with 12.5 inches near Thompson. Travel was hampered during this event.

Lake-Effect Snow, Ashtabula

When
January 7, 10:00 PM EST to January 9, 12:00 AM EST
Where
Ashtabula forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Persistent cold northwest flow across Lake Erie caused lake effect snow showers to redevelop during the evening hours of January 7th. This activity intensified during the early morning hours of the 8th. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. This activity finally diminished late on the 8th. Six to ten inches of snow was reported over the northern third to half of Ashtabula County. A peak total of 14.0 inches was reported at Pierpont. Travel was hampered during this event.

Lake-Effect Snow, Ashtabula Lakeshore

When
January 7, 10:00 PM EST to January 9, 12:00 AM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Persistent cold northwest flow across Lake Erie caused lake effect snow showers to redevelop during the evening hours of January 7th. This activity intensified during the early morning hours of the 8th. Visibilities at times were less than one half mile with snowfall rates greater than an inch per hour. This activity finally diminished late on the 8th. Six to ten inches of snow was reported in northern Ashtabula County during this event. A peak total of 10.0 inches was reported in the City of Ashtabula. Travel was hampered during this event.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275973, 275974, 275975.